Ibuprofen/acetaminophen - oral
Advil Dual Action
Nonsteroidal anti-inflammatory drugs (including ibuprofen) may rarely increase the risk for a heart attack or stroke. This effect can happen at any time while taking this drug but is more likely if you take it for a long time. The risk may be greater in older adults or if you have heart disease or increased risk for heart disease (for example, due to smoking, family history of heart disease, or conditions such as high blood pressure or diabetes). Do not take this drug right before or after heart bypass surgery (CABG).
Taking too much acetaminophen may cause serious (possibly fatal) liver disease. Adults should not take more than 4000 milligrams (4 grams) of acetaminophen a day. People with liver problems and children should take less acetaminophen. Ask your doctor or pharmacist how much acetaminophen is safe to take.
Do not use with any other drug containing acetaminophen without asking your doctor or pharmacist first. Acetaminophen is in many nonprescription and prescription medications (such as pain/fever drugs or cough-and-cold products). Check the labels on all your medicines to see if they contain acetaminophen, and ask your pharmacist if you are unsure.
Get medical help right away if you take too much acetaminophen (overdose), even if you feel well. Overdose symptoms may include nausea, vomiting, loss of appetite, sweating, stomach/abdominal pain, extreme tiredness, yellowing eyes/skin, and dark urine.
Daily alcohol use, especially when combined with acetaminophen, may damage your liver. Avoid alcohol.
This drug may rarely cause serious (rarely fatal) bleeding from the stomach or intestines. This effect can occur without warning at any time while taking this drug. Older adults may be at higher risk for this effect.
Stop taking this medication and get medical help right away if you notice any of these rare but serious side effects: stomach/abdominal pain that doesn't go away, black/tarry stools, vomit that looks like coffee grounds, chest/jaw/left arm pain, shortness of breath, unusual sweating, confusion, weakness on one side of the body, trouble speaking, sudden vision changes.
Talk to your doctor or pharmacist about the benefits and risks of taking this drug.
This medication contains 2 ingredients: ibuprofen and acetaminophen. It is used to relieve pain from various conditions such as headache, dental pain, menstrual cramps, muscle aches, or arthritis. Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID). This combination product works by blocking your body's production of certain natural substances that cause inflammation. This effect helps to decrease swelling, pain, or fever.
If you are treating a chronic condition such as arthritis, ask your doctor about non-drug treatments and/or using other medications to treat your pain. See also Warning section.
Check the ingredients on the label even if you have used the product before. The manufacturer may have changed the ingredients. Also, products with similar names may contain different ingredients meant for different purposes. Taking the wrong product could harm you.
How to use
Read all directions on the product package before taking this medication. If your doctor has prescribed this medication, read the Medication Guide provided by your pharmacist before you start using this medication and each time you get a refill. If you have any questions, ask your doctor or pharmacist.
Take this medication by mouth as directed. Take with a full glass of water (8 ounces or 240 milliliters) unless your doctor directs you otherwise. Do not lie down for at least 10 minutes after taking this medication. If stomach upset occurs while taking this medication, take it with food, milk, or an antacid.
The dosage is based on your medical condition and response to treatment. To reduce your risk of stomach bleeding and other side effects, use the lowest effective dose for the shortest possible time. Do not increase your dose or take it for more than 10 days unless otherwise directed. For ongoing conditions such as arthritis, keep taking it as directed by your doctor. Discuss the risks and benefits with your doctor or pharmacist.
For certain conditions (such as arthritis), it may take up to 2 weeks of taking this drug regularly until you get the full benefit.
If you are taking this drug "as needed" (not on a regular schedule), remember that pain medications work best if they are used as the first signs of pain occur. If you wait until the pain has worsened, the medication may not work as well.
If your condition lasts or gets worse, or if you think you may have a serious medical problem, get medical help right away. If you are using this product to treat yourself or a child for fever or pain, consult the doctor right away if fever gets worse or lasts more than 3 days, or if pain gets worse or lasts more than 10 days.
See also Warning section.
Upset stomach, nausea, vomiting, headache, diarrhea, constipation, dizziness, or drowsiness may occur. If any of these effects last or get worse, tell your doctor or pharmacist promptly.
If your doctor has directed you to use this medication, remember that your doctor has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.
This medication may raise your blood pressure. Check your blood pressure regularly and tell your doctor if the results are high.
Tell your doctor right away if you have any serious side effects, including:
- easy bruising/bleeding
- hearing changes (such as ringing in the ears)
- difficult/painful swallowing
- mental/mood changes
- vision changes
- signs of kidney problems (such as change in the amount of urine)
- symptoms of heart failure (such as swelling ankles/feet, unusual tiredness, unusual/sudden weight gain)
Get medical help right away if you have any very serious side effects, including:
- unexplained stiff neck
This product may rarely cause serious (possibly fatal) liver disease. Get medical help right away if you have any symptoms of liver damage, including:
- nausea/vomiting that doesn't stop
- loss of appetite
- stomach/abdominal pain
- yellowing eyes/skin
- dark urine
A very serious allergic reaction to this drug is rare. However, get medical help right away if you notice any symptoms of a serious allergic reaction, including:
- swollen lymph nodes
- itching/swelling (especially of the face/tongue/throat)
- severe dizziness
- trouble breathing
This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.
In the US -
Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088 or at www.fda.gov/medwatch.
In Canada - Call your doctor for medical advice about side effects. You may report side effects to Health Canada at 1-866-234-2345.
Before taking this medication, tell your doctor or pharmacist if you are allergic to ibuprofen or acetaminophen; or to aspirin or other NSAIDs (such as naproxen, celecoxib); or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.
Before taking this medication, tell your doctor or pharmacist your medical history, especially of:
- aspirin-sensitive asthma (a history of worsening breathing with runny/stuffy nose after taking aspirin or other NSAIDs)
- blood disorders (such as anemia, bleeding/clotting problems)
- growths in the nose (nasal polyps)
- heart disease (such as previous heart attack)
- high blood pressure
- liver disease
- regular use/abuse of alcohol
- stomach/intestinal/esophagus problems (such as bleeding, heartburn, ulcers)
Kidney problems can sometimes occur with the use of NSAID medications, including ibuprofen/acetaminophen. Problems are more likely to occur if you are dehydrated, have heart failure or kidney disease, are an older adult, or if you take certain medications (see also Drug Interactions section). Drink plenty of fluids as directed by your doctor to prevent dehydration and tell your doctor right away if you have a change in the amount of urine.
This drug may make you dizzy or drowsy. Alcohol or marijuana (cannabis) can make you more dizzy or drowsy. Do not drive, use machinery, or do anything that needs alertness until you can do it safely. Limit alcoholic beverages. Talk to your doctor if you are using marijuana (cannabis).
This medicine may cause stomach bleeding. Daily use of alcohol and tobacco, especially when combined with this medicine, may increase your risk for stomach bleeding. Limit alcohol and stop smoking. Ask your doctor or pharmacist about how much alcohol you may safely drink.
This medication may make you more sensitive to the sun. Limit your time in the sun. Avoid tanning booths and sunlamps. Use sunscreen and wear protective clothing when outdoors. Tell your doctor right away if you get sunburned or have skin blisters/redness.
Before having surgery, tell your doctor or dentist about all the products you use (including prescription drugs, nonprescription drugs, and herbal products).
Older adults may be at greater risk for stomach/intestinal bleeding, kidney problems, heart attack, and stroke while using this drug.
Before using this medication, women of childbearing age should talk with their doctor(s) about the benefits and risks. Tell your doctor if you are pregnant or if you plan to become pregnant. This medication may harm an unborn baby and cause problems with normal labor/delivery. It is not recommended for use in pregnancy from 20 weeks until delivery. If your doctor decides that you need to use this medication between 20 and 30 weeks of pregnancy, you should use the lowest effective dose for the shortest possible time. You should not use this medication after 30 weeks of pregnancy.
This medication passes into breast milk, but is unlikely to harm a nursing infant. Consult your doctor before breast-feeding.
Drug interactions may change how your medications work or increase your risk for serious side effects. This document does not contain all possible drug interactions. Keep a list of all the products you use (including prescription/nonprescription drugs and herbal products) and share it with your doctor and pharmacist. Do not start, stop, or change the dosage of any medicines without your doctor's approval.
Some products that may interact with this drug are:
- ACE inhibitors (such as captopril, lisinopril)
- angiotensin II receptor blockers (such as losartan, valsartan)
- corticosteroids (such as prednisone)
- "water pills" (diuretics such as furosemide)
This medication may increase the risk of bleeding when taken with other drugs that also may cause bleeding. Examples include anti-platelet drugs such as clopidogrel, "blood thinners" such as dabigatran/enoxaparin/warfarin, among others.
Check all prescription and nonprescription medicine labels carefully since many medications contain pain relievers/fever reducers (including aspirin, NSAIDs such as celecoxib, ketorolac, or naproxen). These drugs are similar to ibuprofen and may increase your risk of side effects if taken together. However, if your doctor has directed you to take low-dose aspirin for heart attack or stroke prevention (usually 81-162 milligrams a day), you should continue taking the aspirin unless your doctor instructs you otherwise. Daily use of ibuprofen may decrease aspirin's ability to prevent heart attack/stroke. Talk to your doctor about using a different medication (such as acetaminophen by itself) to treat pain/fever. If you must take this medication, talk to your doctor about taking immediate-release aspirin (not enteric-coated/EC) while taking ibuprofen/acetaminophen. Take this medication at least 8 hours before or at least 2 hours after your aspirin dose. Do not increase your daily dose of aspirin or change the way you take aspirin/other medications without your doctor's approval.
This medication may interfere with certain lab tests, possibly causing false test results. Make sure lab personnel and all your doctors know you use this drug.
If someone has overdosed and has serious symptoms such as passing out or trouble breathing, call 911. Otherwise, call a poison control center right away. US residents can call their local poison control center at 1-800-222-1222. Canada residents can call a provincial poison control center. Symptoms of overdose may include: severe stomach pain, trouble breathing, extreme drowsiness.
Keep all regular medical and lab appointments.
If you are taking this drug on a regular schedule (not just "as needed") and you miss a dose, take it as soon as you remember. If it is near the time of the next dose, skip the missed dose. Take your next dose at the regular time. Do not double the dose to catch up.
Store at room temperature away from light and moisture. Do not store in the bathroom. Keep all medications away from children and pets.
Do not flush medications down the toilet or pour them into a drain unless instructed to do so. Properly discard this product when it is expired or no longer needed. Consult your pharmacist or local waste disposal company.
HOW TO USE THIS INFORMATION: This is a summary and does NOT have all possible information about this product. This information does not assure that this product is safe, effective, or appropriate for you. This information is not individual medical advice and does not substitute for the advice of your health care professional. Always ask your health care professional for complete information about this product and your specific health needs.
Information last revised January 2022.
Copyright(c) 2023 First Databank, Inc.